Flash Flood, Clay
- When
- September 1, 12:50 AM EST to 2:30 AM EST
- Where
- Clay County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Several roads were covered in water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 31, 3:03 PM EST, 9 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 403 PM EDT SUN AUG 31 2003 FRONTAL BOUNDARY CURRENTLY EASING NORTH TOWARDS THE OHIO RIVER. ONGOING CONVECTION SHOULD SLACKEN AS THE SUN GOES DOWN AND AS WEAK S/W EXITS...HOWEVER WILL PLACE IT SAFE AND LET FLOOD WATCH RIDE THROUGH THE EARLY EVENING AS NEW CONVECTION CONTINUES TO FIRE OFF TO THE SOUTHWEST. GOOD OVERALL MODEL AGREEMENT LIFTS THE FRONT NORTH TOMORROW...KEEPING US IN MORE OF A BUOYANCY DEPENDENT ENVIRONMENT. SOME INCREASE IN UNIDIRECTIONAL FLOW TOMORROW COULD LEAD TO A FEW STORMS PUTTING DOWN SOME GUSTY WINDS AND OF COURSE THE ISOLATED HEAVY RAIN THREAT CONTINUES WITH JUICY SOUNDINGS. HAVE KEPT A PRETTY MUCH PERSISTENCE FORECAST FROM MONDAY NIGHT ONWARD. FRONT SAGS BACK SOUTH AS PLAINS S/W DIGS IN FROM BEHIND IT. BOUNDARY THEN LAYS OUT IN THE VICINITY ONCE AGAIN WITH OCCASIONAL PROPAGATING WAVES THROUGH WEDNESDAY. LATEST GFS TRIES TO PUSH FRONT THROUGH THURSDAY. STILL CARRYING DRY FORECAST FOR NOW...WILL LET LATER SHIFTS DECIDE WHETHER OR NOT TO HOLD ONTO PRECIP INTO THE MORNING HOURS OR NOT. DRY FORECAST THROUGH WEEKEND. .JKL...FLOOD WATCH FOR ENTIRE AREA THROUGH 8 PM. GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 1115 AM EDT SUN AUG 31 2003 NEED TO UPDATE TO REMOVE MORNING WORDING. WHILE AT IT...WILL MAKE SOME OTHER MINOR ADJUSTMENTS. WILL DROP POPS IN JKL GROUP TO 70 PERCENT. PERSISTENT CLOUDS HAVE NOT ALLOWED DESTABILIZATION...AND THINK THAT THIS AREA FITS IN BETTER WITH THE NORTHERN REGIME THAN THE SOUTHWESTERN ONE. WILL ALSO MAKE SOME ADJUSTMENTS TO TEMP RANGES...NO REAL CHANGES TO THE FORECAST...BUT IT WILL ALLOW SOME GROUPS TO BE COMBINED AND SIMPLIFY THE FORECAST. AS FOR THE FLOOD WATCH...SINCE IT IS UP...AM RELUCTANT TO CANCEL ANY OF IT AT THIS POINT. HOWEVER...THINK THAT THE THREAT IS RATHER MINIMAL OUTSIDE OF THE SOUTHWEST PORTION OF THE FORECAST AREA. WOULD NOT RULE OUT PROBLEMS ELSEWHERE...BUT THINK PROBLEMS WOULD BE QUITE ISOLATED. DEPENDING ON WHAT DEVELOPS EARLY THIS AFTERNOON...ALL OR A PORTION OF THE WATCH MAY BE DROPPED WITH THE ISSUANCE OF THE MAIN FORECAST PACKAGE LATER THIS AFTERNOON. HAL --------------------------------------------------------------------- 510 AM EDT SUN AUG 31 2003 07Z SFC ANALYSIS SHOWS A MOIST FRONT LYING ACROSS EAST KENTUCKY. THIS FRONT ARCHES BACK WEST TO AN INVERTED-TYPE LOW WORKING OUT OF THE SOUTHERN PLAINS. DEW POINTS THROUGH KENTUCKY AND POINTS SOUTH ARE IN THE LOWER AND MIDDLE 70S. ON SATELLITE...PLENTY OF CLOUDS BLANKET EAST KENTUCKY AND MOST LOCATIONS ALONG AND SOUTHWEST OF THE FRONT. ON RADAR...A FEW CLUSTERS OF SHOWERS REMAIN OVER CENTRAL KENTUCKY WITH ADDITIONAL...MORE SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP OVER EAST KENTUCKY. THE MODELS ARE IN GOOD AGREEMENT WITH A FAIRLY STAGNANT PATTERN OF A SUBTROPICAL RIDGE OVER THE SOUTHEAST PART OF THE COUNTRY AND MODERATELY SPEEDY FLOW RUNNING ALONG THE TOP OF THIS AND THROUGH THE OHIO VALLEY. A TROUGH OF NOTE WILL PRESS INTO THIS AREA BY TUESDAY MORNING PUSHING THE RIDGE FURTHER SOUTH. A SECOND REENFORCING TROUGH WILL THEN DIVE THROUGH THE GREAT LAKES HELPING TO RESTORE THE LOW HEIGHT CONDITIONS THAT HAVE PLAGUED/BLESSED OUR REGION FOR THE BULK OF THE SUMMER. A SMALL SHORTWAVE WILL RIDE THROUGH KENTUCKY TODAY WELL AHEAD OF THE FIRST TROUGH. THIS SHOWS UP BETTER IN THE GFS THAN THE ETA. THE GFS ALSO BRINGS THE NEXT TROUGH A BIT CLOSER TO US AND MOVES IT FASTER THAN THE ETA. AM LEANING TOWARD THE GFS SOLUTION BASED ON BETTER CONSISTENCY AND BETTER INITIALIZATION OVER KENTUCKY. SENSIBLE WEATHER WILL FEATURE ANOTHER RAINY DAY WITH SHOWERS AND THUNDERSTORMS BREAKING OUT AT ANYTIME. DESPITE A GENERAL LACK OF UPPER LEVEL SUPPORT...ANY STORMS THAT DEVELOP WILL TAKE ADVANTAGE OF THE HIGH PW AIR IN PLACE...LEADING TO HEAVY RAINS. THE POTENTIAL FOR FLASH...AND GENERAL NUISANCE...FLOODING WILL EXIST FROM ANY SLOW MOVING STORMS THAT DEVELOP...ESPECIALLY OVER PLACES THAT SAW EXCESSIVE RAIN DURING THE PAST FEW DAYS...LIKE OUR CUMBERLAND VALLEY COUNTIES. ACCORDINGLY...HAVE ISSUED A FLOOD WATCH UNTIL 8 PM EDT FOR THE ENTIRE CWA. EXPECT THE HEAVIEST RAINS TO LIFT NORTH DURING THE EVENING AS THE FRONT ALSO SHIFTS SLOWLY NORTH. MONDAY SHOULD BE A BIT DRIER WITH THE FRONT TO THE NORTH ALTHOUGH THERE WILL BE LITTLE TO STOP MORE GARDEN VARIETY SHOWERS AND THUNDERSTORMS FROM DEVELOPING. BY MONDAY NIGHT...A SFC WAVE WILL RIDE EAST ALONG THE FRONT AND PASS JUST TO THE NORTH BUT ALSO PUSH ANOTHER POSSIBLE WAVE OF SHOWERS AND THUNDERSTORMS THROUGH KENTUCKY AT ITS LEADING EDGE ...A GOOD CHANCE FOR RAIN WILL ALSO EXIST LATER TUESDAY AS THE WAVE PASSES AND HELPS TO DRIVE THE FRONT BACK DOWN THROUGH US AS A COLD FRONT THAT WILL HOPEFULLY PUSH THROUGH BY EARLY WEDNESDAY. THE NEXT TROUGH LOOKS TO ALSO SEND A FRONT THROUGH US LATER IN THE WEEK BUT THIS ONE WILL BE MOISTURE STARVED. MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE MAV ONES TOO LOW TODAY...GOOD FOR MONDAY THEN AGAIN TOO COOL ON TUESDAY. HARD TO SEE THE HIGHS LESS THEN 80 DEGREES WITHOUT A MAJOR WASHOUT. POPS ALL SEEM REASONABLE WITH THE HIGHEST TODAY THEN TAPERING DOWN TONIGHT WITH A MINI-RESURGENCE ON LATER ON MONDAY. AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THE TEMPS FOR BEING TOO COOL TODAY AND TONIGHT. IN THE EXISTING GRIDS...MAINLY ADJUSTED THE SKY AND POP GRIDS FOR THE LATEST MODEL CONSENSUS WAG OF THE FRONT. THIS ENTAILED BEEFING UP SKY/POPS SOUTH TODAY AND THEN ALLOWING THE HIGHEST OF THESE GRIDS TO LIFT NORTH BY MONDAY MORNING. PRELIMINARY CCF NUMBERS: LOZ 081/068 083/068 082 JKL 080/068 080/067 080 GREIF --------------------------------------------------------------------- 1015 PM EDT SAT AUG 30 2003 FOR THE EVENING UPDATE...WILL ADJUST POPS MAKING THE GRADIENT HIGHER IN THE SOUTH AND LOWER NORTH. WILL ALSO ADD THE MENTION OF PATCHY FOG POSSIBLY LOCALLY DENSE. AS OF 00Z...THE SURFACE FRONT WAS LOCATED JUST NORTH OF JKL...BUT EXTENDING SOUTHWEST AND RUNNING NEAR THE KY/TN WESTERN BORDERS. BETWEEN YESTERDAY AND TODAY...MOST AREAS HAVE SEEN SOME AMOUNT OF RAIN WITH A FEW FLASH FLOODING REPORTS THIS EVENING. UPDATED ZONES OUT SHORTLY. OUDEMAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1215 AM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT WITH HEAVY RAIN A POSSIBILITY. DUE TO THE SATURATED GROUNDS IN PARTS OF EAST KENTUCKY THERE IS A POTENTIAL FOR FLASH FLOODING FROM ANY PROLONGED SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH WEDNESDAY AS A SURFACE FRONT HANGS OVER THE REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS HIGH PRESSURE PUSHES THE FRONT EAST. THUNDERSTORMS MONDAY AFTERNOON AND NIGHT COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING ...AND ANY WIND DAMAGE. DUSTY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1150 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM CHAVIES KY FLASH FLOODS
08/31/03 PERRY ONE FOOT OF FLOWING WATER
ACROSS HIGHWAY 28. REPORTED
BY TRAINED SPOTTER.
1130 PM ZULA KY FLASH FLOODS
08/31/03 WAYNE 3 TO 9 INCHES OF WATER
FLOWING ACROSS ROUTE 90
EAST IN MULTIPLE PLACES.
REPORTED BY TRAINED
SPOTTER.
CARICOThe Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
1 flash flood. Local standard time, as filed.
Several roads were covered in water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375382.